Objective: To report a patient who had an attack of bilateral acute angle-closure glaucoma (ACG) probably associated with the use of duloxetine. Case Summary: The case reported here involves an 81-year-old Caucasian woman whose past ocular history was unremarkable except for high hyperopia and cataract. The patient developed ocular symptoms 2 days after starting duloxetine, a serotonin norepinephrine reuptake inhibitor (SNRI) and was diagnosed with acute ACG. The elevated intraocular pressure (IOP) was successfully lowered with medical treatment, and the patient was advised to discontinue duloxetine. She subsequently underwent laser iridotomy in both eyes, and her IOP remained adequately controlled. A score of 6 was obtained using the Naranjo adverse drug reaction probability scale, suggesting duloxetine as the probable cause of the attack of ACG in this patient. Discussion: There are a few previous reports of acute ACG associated with venlafaxine, another member of the class of SNRIs. In addition, there are several reports of ACG associated with members of the related class of selective serotonin reuptake inhibitors (SSRIs)-namely, fluoxetine, paroxetine, fluvoxamine, sertraline, citalopram, and escitalopram. The mechanism responsible for the precipitation of ACG by members of these 2 classes of drugs is likely a result of mydriasis caused by their adrenergic effects, weak anticholinergic activities, or the increased levels of serotonin. Conclusion: Because the SNRIs, including duloxetine, and SSRIs are commonly used in the management of depression or chronic pain, caution is warranted with the use of these drugs in patients with risk factors for ACG.
- Angle-closure glaucoma
- Selective serotonin reuptake inhibitors
- Serotonin norepinephrine reuptake inhibitors
ASJC Scopus subject areas
- Pharmacology (medical)